Alert archive / Nebraska / Winter Storm Warnings in 2023

Winter Storm Warning 17, NWS Cheyenne, WY

December 25, 2023Laramie County, Niobrara County, Wyoming; 4 counties in Nebraska

NWS Cheyenne, WY issued this winter storm warning at Dec 25, 2023, 2:38 AM MST for Laramie County, Niobrara County, Wyoming; 4 counties in Nebraska. It took effect at Dec 25, 2023, 5:00 PM MST. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 25, 2023, 2:38 AM MST (09:38 UTC)
In effect from
Dec 25, 2023, 5:00 PM MST
Expired
Dec 27, 2023, 5:00 AM MST
In force
36 hr
Issued by
NWS Cheyenne, WY

Counties Box Butte County, NE, Dawes County, NE, Morrill County, NE, Sioux County, NE, Laramie County, WY, Niobrara County, WY

The radar

The Cheyenne radar (KCYS), 153 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.6 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Dec 24, 10:31 PM MST, 4 hours 7 minutes earlier. Its key messages:

  • Significant snowfall is possible over the northern Nebraska Panhandle from Monday evening through Wednesday morning. This may combine with wind gusts 45 to 55 MPH to produce blizzard conditions along the Pine Ridge in Sioux and Dawes counties. Snow could change over to freezing drizzle on Tuesday morning, leading to some ice accumulation. Post-Christmas travel may be significantly impacted.
  • Northwest winds 45 to 55 MPH are expected across much of southeast Wyoming and western Nebraska from Monday night through Tuesday, with higher potential for gusts 60+ MPH along the Interstate 80 corridor between Laramie and Sidney. Ground blizzard conditions may occur over the I-80 Summit between Laramie and Cheyenne.
  • Trending warmer and drier from mid-to-late week. Mountain snow showers are possible from Friday onward.
Area forecast discussion, Dec 24, 10:31 PM MST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1031 PM MST Sun Dec 24 2023

.KEY MESSAGES...

- Significant snowfall is possible over the northern Nebraska
  Panhandle from Monday evening through Wednesday morning. This
  may combine with wind gusts 45 to 55 MPH to produce blizzard
  conditions along the Pine Ridge in Sioux and Dawes counties.
  Snow could change over to freezing drizzle on Tuesday morning,
  leading to some ice accumulation. Post-Christmas travel may be
  significantly impacted.

- Northwest winds 45 to 55 MPH are expected across much of
  southeast Wyoming and western Nebraska from Monday night
  through Tuesday, with higher potential for gusts 60+ MPH along
  the Interstate 80 corridor between Laramie and Sidney. Ground
  blizzard conditions may occur over the I-80 Summit between
  Laramie and Cheyenne.

- Trending warmer and drier from mid-to-late week. Mountain snow
  showers are possible from Friday onward.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 252 PM MST Sun Dec 24 2023

An extremely active 24 to 36 hours ahead for southeast Wyoming &
the western Nebraska Panhandle with multiple hazards expected to
impact holiday travel from Monday - Wednesday. Conditions should
continue to improve this evening, courtesy of mid-level drying &
strong subsidence on the back side of the low. Do not anticipate
any major impacts through Monday AM. However, clearing skies and
diminishing wind speeds will set the stage for a cold night over
much of the CWA, especially along/west of the Laramie Range with
recent snow pack being a contributing factor. H7 temperatures of
-14 to -16 deg C should support single digit lows with potential
for sub-zero lows at Laramie. NBM probabilities suggest a 90-100
percent chance of lows under 10 deg F for most areas along and W
of I-25. Have adjusted overnight lows much below guidance at LAR
this evening, with a forecast low of -6 deg F giving way to some
potential for wind chills under -20. A Wind Chill Advisory could
be required, but will let the evening shift monitor trends & see
how quickly temperatures drop off over the next few hours.

The phasing of the northern and southern stream waves is finally
expected to complete successfully on Monday, resulting in robust
cyclogenesis with an expansive cut-off low centered over Kansas/
Nebraska on Monday evening. At the surface, a ~1000 millibar SFC
low over central Iowa is expected to retrograde to the northwest
into eastern SD/NE as the system occludes with a very distinct &
intense TROWAL reaching back into east central WY & the northern
NE Panhandle. Deep frontogenesis, along w/ favorable orographics
along the Pine Ridge and excellent instability with the warm and
moist TROWAL, will support very heavy snowfall rates over Dawes/
northern Sioux counties. Multiple high-res and global models are
suggesting potential for 8+ inches of snow at Chadron from late-
Monday night through Tuesday, with an extension of 3-6 inch snow
amounts westward along the Pine Ridge across northern Sioux, and
extreme eastern Niobrara County. Gradient-driven wind gusts near
50 MPH may also occur, though not-purely unidirectional flow may
limit potential for stronger gusts. Even so, these winds coupled
with the snow could contribute to blizzard conditions w/ highest
confidence over Dawes County. Per collaboration w/ WFO UNR, best
course of action was decided to be a Winter Storm Watch with the
onset of snow still being over 24 hours away given that this has
been a fairly recent trend in the models, and there is plenty of
time to see a shift back toward the east. Despite likely holiday
travel impacts, did not feel comfortable immediately issuing the
Winter Storm or Blizzard Warning with some lingering uncertainty
in this respect. A second potential failure mode for blizzard or
near blizzard conditions will be the warming thermal profiles we
have seen on both GFS/NAM soundings on Tuesday morning. There is
a non-zero chance that the full saturated profile will warm into
the 0 to -10 deg C layer, suggesting that snow could change over
to freezing drizzle at some point. Substantial icing could occur
in this scenario as these profiles remain in place for some time
into Tuesday night. Some guidance is also suggesting heavy snow-
fall along the Cheyenne Ridge in southeast Wyoming as well. This
is currently an outlier, but is a realistic solution.

A threat for widespread strong, near warning-criteria wind gusts
will also exist as surface pressure gradients strengthen rapidly
from west-east across the CWA. 700-800 millibar flow is expected
to be maximized near 55 to 60 knots along the I-80 corridor from
the I-80 Summit eastward across the southern Nebraska Panhandle,
to Sidney. Steep lapse rates, coupled w/ deep unidirectional low
level flow will support excellent mixing and an excellent chance
for downward momentum transfer of this stronger flow. Local GFS-
based RF wind models suggest sufficiently high probabilities for
58+ MPH wind gusts at the I-80 Summit/Buford to support issuance
of a High Wind Warning. Several parameter-space analogs are also
correlated to historical events with 60-70 MPH gusts. There will
also be some concern for ground blizzard conditions near Buford,
as webcams show sufficient snow pack for significant blowing and
drifting snow with little/no potential for crusting before winds
increase.

Snow and wind for all areas should begin to slowly diminish late
Tuesday evening.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 252 PM MST Sun Dec 24 2023

The upper-level system that has plagued the region for the past
several days will begin to move off to the east Tuesday evening into
early Wednesday morning. An upper-level ridge building over the
western CONUS will push east Wednesday morning and bring dry,
northerly to northwesterly flow aloft. The ridge continues to push
easterly before beginning to fall apart Friday morning. The upper-
level ridge appears to collapse on itself as a secondary ridge moves
into the Pacific Northwest and builds. As the initial ridge begins
to weaken and fall apart, several vorticity maximums move across the
region and provide enough additional lift for mountain snow showers
to develop Friday morning and continue through the remaining long
term. Surface flow turns southwesterly and supplies upslope flow
along the mountains in addition to the favorable synoptic lift.
Could see ongoing snow showers across the mountains Friday through
the weekend.

Under the ridge, temperatures will begin to warm starting Tuesday.
Highs approach near normal to slightly above normal temperatures by
Wednesday and Thursday. High temperatures approach the upper-30s to
mid-40s across the region. These warm temperatures are expected to
remain through the weekend at this time, with ongoing mountain snow
showers across the Sierra Madre and Snowy Mountain ranges. Flow is
more favorable for the Sierra Madre range than the Snowy Mountain
range, but could see some light snow showers across both ranges.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1022 PM MST Sun Dec 24 2023

A strong trough aloft will slowly move from eastern Wyoming late this
evening to central Kansas by Christmas evening, producing brisk
north winds, especially after sunrise on Christmas day.

Wyoming TAFS...VFR will prevail, except for occasional ceilings
around 2500 feet and visibilities from 3/4 to 3 miles at Rawlins
and Laramie until 10Z. Otherwise, ceilings will be near 8000
feet through the period. Winds will gust to 22 knots at Rawlins
from 15Z to 01Z, to 22 knots at Laramie after 15Z, and to
35 knots at Cheyenne after 15Z Christmas day.

Nebraska TAFS...VFR prevails, with ceilings from 6000 to 10000
feet. Winds will gust to 35 knots at Chadron and Scottsbluff
after 15Z Christmas day, and to 40 knots at Alliance and Sidney
through the period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Monday afternoon through late Tuesday
     night for WYZ116>119.
NE...Winter Storm Watch from Monday afternoon through late Tuesday
     night for NEZ002-003-095.
     High Wind Watch from Monday afternoon through late Tuesday
     night for NEZ020-054-055.

&&

SHORT TERM...CLH
LONG TERM...AM
AVIATION...RUBIN
Hazardous weather outlook, Dec 24, 3:11 AM MST, 23 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
311 AM MST Sun Dec 24 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>119-251015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
311 AM MST Sun Dec 24 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widespread light snow and areas of blowing snow continues through
midday Sunday. Minor holiday travel impacts are possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Temperatures will trend much colder through Christmas Day, with
daytime highs in the upper 20s and lower 30s and morning lows in
the middle teens to single digits Monday.

Strong winds gusting around 50 mph and light snowfall return
Monday night into Tuesday for areas east of the Laramie Range
behind the departing holiday storm system.

.Spotter information statement...

Please report any snowfall measurements to the NWS Cheyenne
office.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 2:38 AM MSTHigh Wind WarningCYSAlbany, Laramie, Platte47 hr
Dec 25, 2:53 PM MSTBlizzard WarningCYSAlbany, Laramie35 hr
Dec 25, 2:53 PM MSTWinter Weather AdvisoryCYSAlbany, Converse, Goshen, Laramie, Platte42 hr

Nearby

Winter Storm Warnings in Nebraska, 2023Winter Storm Warnings in Wyoming, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.